Alert archive / California / River Flood Warnings in 2023

River Flood Warning 13, NWS Eureka, CA

March 14, 2023Mendocino County, California

NWS Eureka, CA issued this river flood warning at Mar 14, 2023, 4:43 PM PDT for Mendocino County, California. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Mar 14, 2023, 4:43 PM PDT (23:43 UTC)
Expired
Mar 15, 2023, 3:43 AM PDT
In force
11 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon
Flood severity
Minor

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 155 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Navarro River near Navarro (NVRC1). The gauge peaked at 24.60 ft at Mar 14, 2023, 8:00 PM PDT.

minormoderate1520253003/1403/1503/16
Minor stage
23 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11468000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

652 
WGUS46 KEKA 142343
FLWEKA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
443 PM PDT Tue Mar 14 2023

...The National Weather Service in Eureka CA has issued a Flood 
Warning for the following rivers in California...

  Navarro River at Navarro affecting Mendocino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/eka.

The next statement will be issued this evening at 1030 PM PDT.

&&


CAC045-150530-
/O.NEW.KEKA.FL.W.0013.230314T2343Z-230315T0530Z/
/NVRC1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
443 PM PDT Tue Mar 14 2023

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO LATE THIS 
EVENING...

* WHAT...Minor flooding is forecast to begin along portions of 
  Highway 128 late this afternoon and evening.

* WHERE...Navarro River at Navarro.

* WHEN...From this afternoon to late this evening.

* IMPACTS...At 23.0 feet, Flooding of Highway 128 approximately 5 
  miles east of Highway 1 is certain and the road will be closed. 
  Motorists should use alternate routes.

* ADDITIONAL DETAILS...
  - At 4:15 PM PDT Tuesday the stage was 22.5 feet.
  - Forecast...The river is expected to rise to a crest of 24.0
    feet this evening.
  - Flood stage is 23.0 feet.
  - Flood History...This crest compares to a previous crest of
    23.7 feet on 02/14/2019.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376


$$

ZVS
2 follow-up statements
963 
WGUS46 KEKA 150435
FLWEKA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eureka CA
935 PM PDT Tue Mar 14 2023

...Forecast flooding changed to Minor severity and increased in 
duration for the following rivers in California...

  Navarro River at Navarro affecting Mendocino County.

For the Navarro River...including Navarro...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at weather.gov/eka.

The next statement will be issued late tonight at 430 AM PDT.

&&


CAC045-151130-
/O.EXT.KEKA.FL.W.0013.000000T0000Z-230315T1130Z/
/NVRC1.1.ER.230314T2342Z.230315T0300Z.230315T0530Z.NO/
935 PM PDT Tue Mar 14 2023

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is occurring and will continue.

* WHERE...Navarro River at Navarro.

* WHEN...Until late tonight.

* IMPACTS...At 23.0 feet, Flooding of Highway 128 approximately 5 
  miles east of Highway 1 is certain and the road will be closed. 
  Motorists should use alternate routes.

* ADDITIONAL DETAILS...
  - At 9:15 PM PDT Tuesday the stage was 24.4 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:15 PM PDT Tuesday was 24.6 feet.
  - Forecast...The river is expected to fall below flood stage
    late this evening and continue falling to 9.6 feet late
    Friday evening.
  - Flood stage is 23.0 feet.
  - Flood History...This crest compares to a previous crest of
    24.3 feet on 01/22/2017.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376


$$

ZVS
756 
WGUS86 KEKA 151043
FLSEKA

Flood Statement
National Weather Service Eureka CA
343 AM PDT Wed Mar 15 2023

...The Flood Warning is cancelled for the following rivers in 
California...

  Navarro River at Navarro affecting Mendocino County.

CAC045-151145-
/O.CAN.KEKA.FL.W.0013.000000T0000Z-230315T1043Z/
/NVRC1.1.ER.230314T2342Z.230315T0300Z.230315T0530Z.NO/
343 AM PDT Wed Mar 15 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Navarro River at Navarro.

* ADDITIONAL DETAILS...
  - At 3:00 AM PDT Wednesday the stage was 20.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:15 PM PDT Tuesday was 24.6 feet.
  - Forecast...The river is expected to continue falling below
    flood stage this week.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3921 12354 3914 12366 3917 12375 3925 12376


$$

JMG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood warning went out at Mar 14, 3:32 PM PDT, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 14, 3:32 PM PDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION ...CORRECTED
National Weather Service Eureka CA
332 PM PDT Tue Mar 14 2023

.SYNOPSIS...Rain will diminish this evening and then end overnight.
Gusty northerly winds are expected this evening. Dry and cooler
weather is expected Wednesday through Thursday, followed by
additional periods of light rain amounts Friday and during the
weekend.

&&

.DISCUSSION...A compact circulation center has been moving across
the area this afternoon. Blustery northerly winds have been
occurring north of Cape Mendocino while strong southeasterlies have
been occurring across Mendocino and Lake counties. Winds will shift
to the northwest everywhere later this afternoon into early this
evening and will be borderline for a wind advisory. Gusts to 25 to
35 mph are most probable, however a few windier locations (coastal
headlands and ridges) will have higher gusts to 40-50mph.
Winds should abate overnight as the low heads eastward and
dissipates.

Upper level ridging will build on Wednesday and maintain dry weather
through Thursday. Relatively colder low temperatures are forecast
for the next couple of nights with less cloud cover and lighter
winds. Moist and snow covered grounds will likely result in
extensive fog and low clouds for many of the interior valleys for
the next couple of nights. Temperatures may not be as cold as the
National Blend of Models indicate.

Additional periods of relatively light precipitation is forecast
Friday through Sunday with potentially stronger and wetter storms
with relatively high snow levels (above 3500-4000 feet) early to
mid next week. Signal for another atmospheric river storm is weak
at the moment, 50-60% chance, with the longer duration of IVT's of
250kg/m/s or more south of 38N. This will need to be watched for
a northward shift and increasing IVT's or water vapor flux from
the subtropics.

&&

.AVIATION...Low pressure, southwest of the Mendocino Coast, continued
to bring plenty of precipitation to the region. Mostly VFR/MVFR
ceilings were reported at coastal stations with brief IFR visibilities
in heavier rain. Another weather band with showers and gusty
northerlies expected to move through in the mid to late afternoon.
Flight hazard impacts have been more significant for aviation
operations in the SE and S areas...including UKI. Flight weather
over Mendocino and Lake Counties also experienced strong southerly
wind with gusts potentially reaching 30 knots this afternoon.
Wind should become NW to N at UKI in the late afternoon.
Regionally, conditions will start to improve tonight as the low
pressure exits the region. /TA

&&

.MARINE...Gale force northerly winds and large steep seas are
expected through tonight after a compact low moves inland.
Northerly conditions will remain elevated on Wednesday and then
settle down on Thursday as a weaker frontal system approaches.
A couple of weaker fronts will transition across the area Friday
through Saturday, with low potential for advisory level conditions.

&&

.HYDROLOGY...Periods of moderate to heavy rainfall this afternoon
will continue to promote localized urban and small stream flooding.
The water will be slow to recede in some areas tonight. The Eel
river at Fernbridge has been just above flood stage of 20 feet
today. With more moderate to heavy rain this afternoon, the stage
is forecast to rise to 23 feet late tonight. Ensemble stage
forecast has about a 33% chance of the river to reach 24 feet or
more. The Russian river at Hopland is also forecast to reach flood
stage of 15 feet by this afternoon and evening. The Mad River at
Arcata has been above Monitor stage. Meanwhile, the Van Duzen
river at Bridgeville is forecast to rise to Monitor stage again
this afternoon and evening. Probabilities for flood stage
exceedance are about 19& for the Van Duzen at Bridgeville and 14%
for the Mad at Arcata. The upshot is all rivers will recede during
the day on Wednesday and no hydrologically significant
precipitation is forecast through the weekend. GEFS and ENS
indicate another possibility for IVT's around 250kg/m/s early to
mid next week. Probabilities are around 50-60% north of 37-40N
with durations are 24-36 hours. Another atmospheric river storm
will certainly be possible, however confidence on the details
(timing, location) are quite low at the moment.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch through late tonight for CAZ101>115.

     Wind Advisory until 5 PM PDT this afternoon for CAZ109>115.

NORTHWEST CALIFORNIA COASTAL WATERS...

     Gale Warning until 11 PM PDT this evening for PZZ450-470.

     Gale Warning until 11 PM PDT this evening for PZZ455-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 14, 3:12 PM PDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
312 PM PDT Tue Mar 14 2023

CAZ101>108-150500-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
312 PM PDT Tue Mar 14 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ109>115-150500-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
312 PM PDT Tue Mar 14 2023

...WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Flood Watch is currently in effect.
A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 5:19 PM PDTAreal Flood AdvisoryEKAHumboldt29 hr
Mar 13, 5:23 PM PDTAreal Flood AdvisoryEKAHumboldt29 hr
Mar 13, 10:35 PM PDTRiver Flood WarningEKAMendocino29 hr
Mar 14, 5:07 AM PDTAreal Flood AdvisoryEKALake, Mendocino17 hr
Mar 14, 6:12 AM PDTAreal Flood AdvisoryEKAHumboldt, Lake, Mendocino, Trinity16 hr
Mar 14, 7:57 AM PDTAreal Flood AdvisoryEKAHumboldt14 hr

Nearby

River Flood Warnings in California, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.